Systematic review: colitis associated with anti-CTLA-4 therapy

A. Gupta, K. M. De Felice, Edward Vincent Loftus, Jr, S. Khanna

Research output: Contribution to journalReview article

101 Citations (Scopus)

Abstract

Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) has an important role in T-cell regulation, proliferation and tolerance. Anti-CTLA-4 agents, such as ipilimumab and tremelimumab, have been shown to prolong overall survival in patients with metastatic melanoma, and their use is being investigated in the treatment of other malignancies. Their novel immunostimulatory mechanism, however, predisposes patients to immune-related adverse effects, of which gastrointestinal effects such as diarrhoea and colitis are the most common. Aims: To discuss the existing literature and summarise the epidemiology, pathogenesis and clinical features of anti-CTLA-4-associated colitis, and to present a management algorithm for it. Methods: We searched PubMed for studies published through October 2014 using the terms ‘anti-CTLA,’ ‘ipilimumab,’ ‘tremelimumab,’ ‘colitis,’ ‘gastrointestinal,’ ‘immune-related adverse effect,’ ‘immunotherapy,’ ‘melanoma,’ and ‘diarrhoea.’. Results: Watery diarrhoea is commonly associated with anti-CTLA-4 therapy (27–54%), and symptoms occur within a few days to weeks of therapy. Diffuse acute and chronic colitis are the most common findings on endoscopy (8–22%). Concomitant infectious causes of diarrhoea must be evaluated. Most cases may be successfully managed with discontinuation of anti-CTLA-4 and conservative therapy. Those with persistent grade 2 and grade 3/4 diarrhoea should undergo endoscopic evaluation and require corticosteroid therapy. Corticosteroid-resistant cases may respond to anti-tumour necrosis factor-alpha therapy such as infliximab. Surgery is reserved for patients with bowel perforation or failure of medical therapy. Conclusion: Given the increasing use of anti-CTLA-4 therapy, clinicians must be aware of related adverse events and their management.

Original languageEnglish (US)
Pages (from-to)406-417
Number of pages12
JournalAlimentary Pharmacology and Therapeutics
Volume42
Issue number4
DOIs
StatePublished - 2015

Fingerprint

Cytotoxic T-Lymphocytes
Colitis
Diarrhea
Proteins
Therapeutics
Melanoma
Adrenal Cortex Hormones
Thomsen-Friedenreich antibodies
PubMed
Immunotherapy
Endoscopy
Epidemiology
Tumor Necrosis Factor-alpha
Cell Proliferation
T-Lymphocytes
Survival
Neoplasms

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Systematic review : colitis associated with anti-CTLA-4 therapy. / Gupta, A.; De Felice, K. M.; Loftus, Jr, Edward Vincent; Khanna, S.

In: Alimentary Pharmacology and Therapeutics, Vol. 42, No. 4, 2015, p. 406-417.

Research output: Contribution to journalReview article

@article{10b043f9935148c5b92347f249cdd901,
title = "Systematic review: colitis associated with anti-CTLA-4 therapy",
abstract = "Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) has an important role in T-cell regulation, proliferation and tolerance. Anti-CTLA-4 agents, such as ipilimumab and tremelimumab, have been shown to prolong overall survival in patients with metastatic melanoma, and their use is being investigated in the treatment of other malignancies. Their novel immunostimulatory mechanism, however, predisposes patients to immune-related adverse effects, of which gastrointestinal effects such as diarrhoea and colitis are the most common. Aims: To discuss the existing literature and summarise the epidemiology, pathogenesis and clinical features of anti-CTLA-4-associated colitis, and to present a management algorithm for it. Methods: We searched PubMed for studies published through October 2014 using the terms ‘anti-CTLA,’ ‘ipilimumab,’ ‘tremelimumab,’ ‘colitis,’ ‘gastrointestinal,’ ‘immune-related adverse effect,’ ‘immunotherapy,’ ‘melanoma,’ and ‘diarrhoea.’. Results: Watery diarrhoea is commonly associated with anti-CTLA-4 therapy (27–54{\%}), and symptoms occur within a few days to weeks of therapy. Diffuse acute and chronic colitis are the most common findings on endoscopy (8–22{\%}). Concomitant infectious causes of diarrhoea must be evaluated. Most cases may be successfully managed with discontinuation of anti-CTLA-4 and conservative therapy. Those with persistent grade 2 and grade 3/4 diarrhoea should undergo endoscopic evaluation and require corticosteroid therapy. Corticosteroid-resistant cases may respond to anti-tumour necrosis factor-alpha therapy such as infliximab. Surgery is reserved for patients with bowel perforation or failure of medical therapy. Conclusion: Given the increasing use of anti-CTLA-4 therapy, clinicians must be aware of related adverse events and their management.",
author = "A. Gupta and {De Felice}, {K. M.} and {Loftus, Jr}, {Edward Vincent} and S. Khanna",
year = "2015",
doi = "10.1111/apt.13281",
language = "English (US)",
volume = "42",
pages = "406--417",
journal = "Alimentary Pharmacology and Therapeutics",
issn = "0269-2813",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - Systematic review

T2 - colitis associated with anti-CTLA-4 therapy

AU - Gupta, A.

AU - De Felice, K. M.

AU - Loftus, Jr, Edward Vincent

AU - Khanna, S.

PY - 2015

Y1 - 2015

N2 - Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) has an important role in T-cell regulation, proliferation and tolerance. Anti-CTLA-4 agents, such as ipilimumab and tremelimumab, have been shown to prolong overall survival in patients with metastatic melanoma, and their use is being investigated in the treatment of other malignancies. Their novel immunostimulatory mechanism, however, predisposes patients to immune-related adverse effects, of which gastrointestinal effects such as diarrhoea and colitis are the most common. Aims: To discuss the existing literature and summarise the epidemiology, pathogenesis and clinical features of anti-CTLA-4-associated colitis, and to present a management algorithm for it. Methods: We searched PubMed for studies published through October 2014 using the terms ‘anti-CTLA,’ ‘ipilimumab,’ ‘tremelimumab,’ ‘colitis,’ ‘gastrointestinal,’ ‘immune-related adverse effect,’ ‘immunotherapy,’ ‘melanoma,’ and ‘diarrhoea.’. Results: Watery diarrhoea is commonly associated with anti-CTLA-4 therapy (27–54%), and symptoms occur within a few days to weeks of therapy. Diffuse acute and chronic colitis are the most common findings on endoscopy (8–22%). Concomitant infectious causes of diarrhoea must be evaluated. Most cases may be successfully managed with discontinuation of anti-CTLA-4 and conservative therapy. Those with persistent grade 2 and grade 3/4 diarrhoea should undergo endoscopic evaluation and require corticosteroid therapy. Corticosteroid-resistant cases may respond to anti-tumour necrosis factor-alpha therapy such as infliximab. Surgery is reserved for patients with bowel perforation or failure of medical therapy. Conclusion: Given the increasing use of anti-CTLA-4 therapy, clinicians must be aware of related adverse events and their management.

AB - Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) has an important role in T-cell regulation, proliferation and tolerance. Anti-CTLA-4 agents, such as ipilimumab and tremelimumab, have been shown to prolong overall survival in patients with metastatic melanoma, and their use is being investigated in the treatment of other malignancies. Their novel immunostimulatory mechanism, however, predisposes patients to immune-related adverse effects, of which gastrointestinal effects such as diarrhoea and colitis are the most common. Aims: To discuss the existing literature and summarise the epidemiology, pathogenesis and clinical features of anti-CTLA-4-associated colitis, and to present a management algorithm for it. Methods: We searched PubMed for studies published through October 2014 using the terms ‘anti-CTLA,’ ‘ipilimumab,’ ‘tremelimumab,’ ‘colitis,’ ‘gastrointestinal,’ ‘immune-related adverse effect,’ ‘immunotherapy,’ ‘melanoma,’ and ‘diarrhoea.’. Results: Watery diarrhoea is commonly associated with anti-CTLA-4 therapy (27–54%), and symptoms occur within a few days to weeks of therapy. Diffuse acute and chronic colitis are the most common findings on endoscopy (8–22%). Concomitant infectious causes of diarrhoea must be evaluated. Most cases may be successfully managed with discontinuation of anti-CTLA-4 and conservative therapy. Those with persistent grade 2 and grade 3/4 diarrhoea should undergo endoscopic evaluation and require corticosteroid therapy. Corticosteroid-resistant cases may respond to anti-tumour necrosis factor-alpha therapy such as infliximab. Surgery is reserved for patients with bowel perforation or failure of medical therapy. Conclusion: Given the increasing use of anti-CTLA-4 therapy, clinicians must be aware of related adverse events and their management.

UR - http://www.scopus.com/inward/record.url?scp=85006410852&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85006410852&partnerID=8YFLogxK

U2 - 10.1111/apt.13281

DO - 10.1111/apt.13281

M3 - Review article

AN - SCOPUS:85006410852

VL - 42

SP - 406

EP - 417

JO - Alimentary Pharmacology and Therapeutics

JF - Alimentary Pharmacology and Therapeutics

SN - 0269-2813

IS - 4

ER -